EconPapers    
Economics at your fingertips  
 

STOCHASTIC MODELING AND IDENTIFICATION OF SEISMIC RECORDS BASED ON ESTABLISHED DETERMINISTIC FORMULATIONS

G. R. Dargahi‐Noubary

Journal of Time Series Analysis, 1995, vol. 16, issue 2, 201-220

Abstract: Abstract. Stochastic modeling on the basis of established deterministic formulations is stressed and some examples from seismology are presented. Using well‐known deterministic models for a source time function, a single parameter stochastic difference equation (autoregressive model) is derived for seismic records of P‐waves from nuclear explosions and natural earthquakes. A model‐evaluation technique other than statistical goodness‐of‐fit is considered, and its application is illustrated using available data. The interdependency between the characteristic polynomial of the difference equation, its complementary solution (signal), its particular integral (noise) and some physical variables are explained. Variables included in the discussion are duration, intensity and the so‐called corner frequency. Utilizing these dependencies, the signal‐generated character of noise is also illustrated. To fit the model an estimation procedure is described, and its statistical properties are derived. It is shown that the proposed model fits the records of P‐waves from underground nuclear explosions and natural earthquakes as well as the records of Rayleigh waves from atmospheric explosions. Applications of the model to depth‐ and reflection‐parameter estimation and to event discrimination are discussed, and some representative numerical examples are presented.

Date: 1995
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
https://doi.org/10.1111/j.1467-9892.1995.tb00230.x

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jtsera:v:16:y:1995:i:2:p:201-220

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0143-9782

Access Statistics for this article

Journal of Time Series Analysis is currently edited by M.B. Priestley

More articles in Journal of Time Series Analysis from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:jtsera:v:16:y:1995:i:2:p:201-220